Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 111, NWS Jackson, MS

August 8, 20174 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 8, 2017, 9:21 PM CDT for 4 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2017, 9:21 PM CDT (02:21 UTC)
Expired
Aug 9, 2017, 12:15 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Humphreys County, MS, Issaquena County, MS, Sharkey County, MS, Washington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 112 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

532 
WGUS54 KJAN 090221
FFWJAN
MSC053-055-125-151-090515-
/O.NEW.KJAN.FF.W.0111.170809T0221Z-170809T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
921 PM CDT TUE AUG 8 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  South central Washington County in northwestern Mississippi...
  North central Issaquena County in west central Mississippi...
  Southwestern Humphreys County in central Mississippi...
  Northern Sharkey County in west central Mississippi...

* Until 1215 AM CDT

* At 920 PM CDT, Doppler radar indicated slow moving thunderstorms 
  producing heavy rain across the warned area. One to two inches of 
  rain have already fallen over saturated soils. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Anguilla, Grace, Panther Burn, Nitta Yuma, Midnight, Glen Allan and
  Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3307 9104 3307 9045 3292 9045 3292 9104

$$

TW
1 follow-up statement
693 
WGUS74 KJAN 090513
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
1213 AM CDT WED AUG 9 2017

MSC053-055-125-151-090521-
/O.EXP.KJAN.FF.W.0111.000000T0000Z-170809T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington MS-Issaquena MS-Humphreys MS-Sharkey MS-
1213 AM CDT WED AUG 9 2017

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL WASHINGTON...NORTH
CENTRAL ISSAQUENA...SOUTHWESTERN HUMPHREYS AND NORTHERN SHARKEY
COUNTIES WILL EXPIRE AT 1215 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3307 9104 3307 9045 3292 9045 3292 9104

$$

DL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 8:52 PM CDT, 29 minutes earlier.

Area forecast discussion, Aug 8, 8:52 PM CDT, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
852 PM CDT Tue Aug 8 2017

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...
Latest satellite and radar loops shows an MCV looping over
East Carrol Parish to Issaquena and Sharkey counties. Otherwise
scattered showers were tracking west across the region except
north where the MCV was. Expect the activity to continue to
decrease for a while from the west before redeveloping prior to
dawn as another disturbance starts to effect the region. Could
some some patchy fog mainly over the western areas prior to dawn.
Otherwise minor some adjustments to pops. Overnight lows in the
70s looks to be on track./17/

&&

.AVIATION...
00Z TAF discussion:
Showers have decreased in coverage early this evening with the
frontal boundary around. Taf sites were at mvfr to mostly vfr
conditions. Expect low stratus and some patchy fog to develop
across the taf sites overnight along with some showers and
isolated thunderstorms prior to dawn. Showers and thunderstorms
will increase in coverage during the day Wednesday which will
provide obstructions to visibilities and ceilings with IFR/LIFR
categories./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  85  73  88 /  39  61  40  69
Meridian      72  85  73  87 /  64  58  41  69
Vicksburg     72  86  73  87 /  35  59  45  63
Hattiesburg   74  86  73  88 /  44  58  37  70
Natchez       73  85  72  87 /  38  58  36  64
Greenville    71  86  72  86 /  30  57  40  57
Greenwood     71  86  72  86 /  38  55  45  63

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Wednesday evening for MSZ018-019-
     025>052.

LA...Flash Flood Watch through Wednesday evening for LAZ007>009-015-
     016.

AR...Flash Flood Watch through Wednesday evening for ARZ074-075.

&&
Hazardous weather outlook, Aug 8, 2:39 PM CDT, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
239 PM CDT Tue Aug 8 2017

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>052-057-091945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-
Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-
Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Jasper-
239 PM CDT Tue Aug 8 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Wednesday

FLOODING
THREAT...Elevated
TIMING...Tonight through Wednesday

Periods of rain and thunderstorms will move across the area
through the period. Rainfall amounts of three to five inches are
possible over already saturated soils. These conditions could
easily result in flash flooding.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ023>026-MSZ053>056-058>066-072>074-091945-
Franklin LA-Catahoula-Tensas-Concordia-Claiborne-Copiah-Simpson-
Smith-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
239 PM CDT Tue Aug 8 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Wednesday

FLOODING
THREAT...Limited
TIMING...Tonight through Wednesday

Periods of rain and thunderstorms will move across the area
through the period. Rainfall amounts of one to two inches are
possible which may result in flash flooding.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

26

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Aug 8, 4:29 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
429 PM CDT TUE AUG 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      7 NNW MAYERSVILLE       33.00N 91.08W
08/08/2017                   ISSAQUENA          MS   EMERGENCY MNGR

            WATER OVER MULTIPLE ROADS IN NORTHERN
            ISSAQUENA COUNTY, INCLUDING ELWOOD ROAD.

&&

DC
Local storm report, Aug 8, 4:58 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
458 PM CDT TUE AUG 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      2 NE HATTIESBURG        31.33N 89.29W
08/08/2017                   FORREST            MS   BROADCAST MEDIA

            FLOODING HAD OCCURRED AT THE INTERSECTION OF
            EAST PINE AND EVANS STREETS. RELAYED VIA
            SOCIAL MEDIA.

&&

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:21 PM CDTFlash Flood WarningJANKemper, Neshoba, Noxubee, Winston3 hr
Aug 9, 3:18 PM CDTSpecial Weather StatementJANLauderdale42 min
Aug 9, 3:28 PM CDTSpecial Weather StatementJANHinds47 min
Aug 9, 4:48 PM CDTFlash Flood WarningJANHinds, Madison, Rankin3 hr
Aug 9, 5:14 PM CDTSpecial Weather StatementJANRankin46 min
Aug 9, 5:27 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin36 min
Aug 9, 6:34 PM CDTFlash Flood WarningJANForrest, Jones3 hr
Aug 9, 6:44 PM CDTSpecial Weather StatementJANJones31 min
Aug 9, 6:48 PM CDTSevere Thunderstorm WarningJANJones42 min

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.